Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Filter by Categories
Brief Report
Case Report
Editorial
Focus
Images/Instrument in Dermatology/Dermatosurgery
Innovations
Letter to the Editor
Living Legends
Looking back in history
Original Article
Perspective
Resident Forum
Review Article
Spot the Diagnosis
Tropical Dermatology
Visual Treats in Dermatology
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Filter by Categories
Brief Report
Case Report
Editorial
Focus
Images/Instrument in Dermatology/Dermatosurgery
Innovations
Letter to the Editor
Living Legends
Looking back in history
Original Article
Perspective
Resident Forum
Review Article
Spot the Diagnosis
Tropical Dermatology
Visual Treats in Dermatology
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Filter by Categories
Brief Report
Case Report
Editorial
Focus
Images/Instrument in Dermatology/Dermatosurgery
Innovations
Letter to the Editor
Living Legends
Looking back in history
Original Article
Perspective
Resident Forum
Review Article
Spot the Diagnosis
Tropical Dermatology
Visual Treats in Dermatology
View/Download PDF
image

Translate this page into:

Images/Instrument in Dermatology/Dermatosurgery
2023
:3;
150
doi:
10.25259/CSDM_191_2023

Periungual pyogenic granuloma-like lesions due to capecitabine

Department of Dermatology, JIPMER, Puducherry, India
Corresponding author: Logamoorthy Ramamoorthy, Department of Dermatology, JIPMER, Puducherry, India. logamoorthy.r@gmail.com
Licence
This is an open-access article distributed under the terms of the Creative Commons Attribution-Non Commercial-Share Alike 4.0 License, which allows others to remix, transform, and build upon the work non-commercially, as long as the author is credited and the new creations are licensed under the identical terms.

How to cite this article: Ramamoorthy L, Somasundaram A, Monisha GA. Periungual pyogenic granuloma-like lesions due to capecitabine. CosmoDerma 2023;3:150.

A 50-year-old female presented with painful reddish lesions over the right index and middle finger for the past 1 week. The patient is a known case of metastatic pancreatic carcinoma for the past 2 years and was on gemcitabine and nabpaclitaxel for 18 months. Since there was no adequate response, the patient was changed to capecitabine, which helps in metastatic or unresectable, locally advanced pancreatic cancer. The patient has been taking oral capecitabine 1000 mg/m2 twice daily as intermittent therapy in 3-week cycles of 2 weeks of treatment followed by 1 week without treatment. Cutaneous examination revealed a tender, reddish raised lesion over the radial aspect of the right index and middle finger periungual region, which bleeds on touch [Figure 1]. Palms and soles showed erythema with mild scaling and fissuring suggestive of hand and foot syndrome [Figure 2a and b]. Based on the history and examination, a diagnosis of capecitabine-induced pyogenic granuloma/pyogenic granuloma-like lesions was diagnosed.

Figure 1:
Tender erythematous lesions over the radial aspect of the right index and middle finger which bleeds on touch suggestive of pyogenic granuloma.
Figure 2:
(a and b) Bilateral symmetrical erythema, tenderness, and scaling over the palms and soles suggestive of hand and foot syndrome.

Capecitabine is a prodrug of fluorouracil used for breast, gastrointestinal, and laryngeal cancers. Hand and foot syndrome is the common cutaneous side effect of capecitabine in 50% of the patients, and pyogenic granuloma is rarely reported. Pyogenic granulomas are benign eruptive hemangiomas commonly found in the proximal nail fold in the periungual region, usually due to minor trauma. Drugs such as retinoids, protease inhibitors, and epidermal growth factor inhibitors are commonly associated with pyogenic granuloma and rarely reported with capecitabine.[1] There are only a few cases of pyogenic granuloma-like lesions reported with capecitabine and seen after 2–5 months of starting the drug. Autophagy of endothelial cells due to increased expression of LC-3 and Atg-5 in endothelial cells may be associated with the pathogenesis of capecitabine-induced pyogenic granuloma/ pyogenic granuloma-like lesions.[2] This report presents a concise case report concerning pyogenic granuloma-like lesions in the periungual area attributed to the use of capecitabine.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent.

Conflicts of interest

There are no conflict of interest.

Use of artificial intelligence (AI)-assisted technology for manuscript preparation

The authors confirm that there was no use of Artificial Intelligence (AI)-Assisted Technology for assisting in the writing or editing of the manuscript and no images were manipulated using AI.

Financial support and sponsorship

Nil.

References

  1. , . Pyogenic granuloma-like lesions during capecitabine therapy. Br J Dermatol. 2002;147:1270-2.
    [CrossRef] [PubMed] [Google Scholar]
  2. , , , , . Pyogenic granuloma possibly associated with capecitabine therapy. J Dermatol. 2017;44:1329-31.
    [CrossRef] [PubMed] [Google Scholar]

Fulltext Views
724

PDF downloads
2,233
View/Download PDF
Download Citations
BibTeX
RIS
Show Sections